Alert archive / Kentucky / Special Weather Statements in 2011

Special Weather Statement, NWS Louisville, KY

July 22, 2011Fayette County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 22, 2011, 3:08 PM EDT for Fayette County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 3:08 PM EDT (19:08 UTC)
Expired
Jul 22, 2011, 3:45 PM EDT
In force
37 min
Issued by
NWS Louisville, KY

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3503 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WWUS83 KLMK 221908
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT FRI JUL 22 2011

KYZ041-042-221945-
BOURBON-FAYETTE-
308 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTHLAND...AND MOVING NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE 
MILE...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THIS 
STORM.

* THIS STORM WILL ALSO IMPACT...
  U K ARBORETUM...
  BRYAN STATION...
  THOROUGHBRED ACRES...
  NORTHLAND...
  MEADOWTHORPE...
  ELMENDORF AND MUIR...
  HUTCHISON AND LORADALE...
  MONTEREY AND JIMTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3796 8445 3810 8459 3823 8438 3814 8426
TIME...MOT...LOC 1908Z 225DEG 25KT 3809 8445

$$
JDG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 22, 1:07 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 22, 1:07 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
107 PM EDT FRI JUL 22 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

MORNING IR SATELLITE IMAGERY AND OBSERVATIONS REVEAL MOSTLY CLEAR
SKIES ACROSS SOUTHERN INDIANA AND MUCH OF CENTRAL KENTUCKY.  SOME
LEFT OVER CONVECTIVE DEBRIS STILL RESIDE OVER SOUTHEASTERN
KENTUCKY.  TEMPERATURES REMAIN QUITE WARM WITH MOST LOCATIONS IN THE
MIDDLE TO UPPER 70S.  SFC AND PBL WINDS HAVE REMAINED UP
OVERNIGHT...WHICH HAS PRECLUDED FOG FORMATION THUS FAR.
HOWEVER...SOME LIGHT FOG HAS STARTED TO DEVELOP ACROSS PORTIONS OF
SOUTH-CENTRAL KENTUCKY...ESPECIALLY IN AREAS THAT RECEIVED RAINFALL
DURING THURSDAY AFTERNOONS STORMS.  EXPECT PATCHY FOG TO DEVELOP IN
THE TYPICAL PLACES THIS MORNING...BUT SOME WIDER AREAS OF FOG MAY
DEVELOP.  TEMPERATURES WILL REMAIN IN THE MIDDLE TO UPPER 70S.

FOR TODAY...ANOTHER REPEAT PERFORMANCE IS EXPECTED.  MOSTLY SUNNY
SKIES WILL START OFF THE MORNING WITH A CU FIELD DEVELOPING RATHER
QUICKLY DURING THE MID MORNING HOURS.  MODEL SOUNDINGS SUGGEST THAT
THE ATMOSPHERE WILL BECOME QUITE UNSTABLE BY LATE MORNING/MIDDAY
WITH CONVECTIVE TEMPERATURES BEING REACHED BY THAT TIME FRAME.  SO
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
AFTERNOON AND INTO THE EVENING HOURS.  STORMS THAT DO DEVELOP WILL
BE CAPABLE OF PRODUCING INTENSE RAINFALL...EXCESSIVE LIGHTNING AND
ISOLATED DAMAGING WINDS IN EXCESS OF 60 MPH.  OUTSIDE OF THE
THUNDERSTORMS IT WILL BE ANOTHER HOT/MUGGY DAY WITH HIGHS WARMING
INTO THE 91-96 DEGREE RANGE. WITH DEWPOINTS IN THE LOWER TO MIDDLE
70S...HEAT INDICES OF 105 IN THE EAST TO 110-115 IN THE WEST CAN BE
EXPECTED.  FOR THIS REASON...WILL CONTINUE TO EXCESSIVE HEAT WARNING
FOR THE PERIOD.

FOR TONIGHT...CONVECTION IS EXPECTED TO WIND DOWN TOWARDS SUNSET AND
SKIES ARE EXPECTED TO BECOME MOSTLY CLEAR.  PATCHY FOG WILL BE
POSSIBLE ONCE AGAIN IN THE TYPICAL LOCATIONS WITH OVERNIGHT LOWS
COOLING INTO THE MID-UPPER 70S.

.LONG TERM (SATURDAY - THURSDAY)...

A BRIEF RESPITE FROM HI HEAT/HUMIDITY ON TUE...THEN INCREASING
TEMPS/DEWPOINTS AFTERWARD.

MID RANGE MODELS CONSISTENT WITH TAKING UPR LEVEL RIDGE FROM THE
SOUTHERN PLAINS AT THE START OF THIS PERIOD TO THE MID MS VALLEY BY
THU AND TO THE OHIO VALLEY ON FRI...WHILE STRENGTHENING IT.

AT THE SURFACE...POST COLD FRONTAL AIR MASS WILL RESIDE OVER OUR
REGION TUE WITH HIGH PRESSURE ACRS THE OHIO VALLEY. IT SHOULD BE
CONSIDERABLY LESS HUMID AND NOT AS HOT WITH TEMPS (MID-UPPER 80S)
EXCEPT AROUND 90 AT SDF AND BWG. HIGH SHIFTS TO THE MID ATLANTIC
STATES WED THRU FRI WHILE AFOREMENTIONED UPR RIDGE APPROACHES/MOVES
OVER OUR REGION. THIS WILL MEAN A GRADUAL INCREASE IN
TEMPS/DEWPOINTS THRU THE PERIOD WITH THE COMBO RESULTING IN NEAR
HEAT ADVISORY CRITERIA BY FRI AS HEAT INDICES APPROACH/REACH 105.

MAX TEMPS SHUD REACH THE LOWER/MID 90S BOTH THU AND FRI.

&&

.AVIATION (18Z TAF ISSUANCE)...

VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE TAF SITES THROUGH THIS
FORECAST PERIOD OUTSIDE OF ISO-SCT THUNDERSTORM ACTIVITY AND MINOR
RESTRICTIONS TO VISIBILITY TOWARD DAWN. VERY UNSTABLE ATMOSPHERE
AGAIN THIS AFTERNOON WILL LEAD TO ISO-SCT STORMS WITH LEX HAVING THE
BEST CHANCE AT SEEING ACTIVITY. WILL HAVE TO WATCH CONVECTION WITH
FRONTAL BOUNDARY OVER IN/OH THIS EVENING...ALTHOUGH DO NOT EXPECT IT
TO DROP SOUTH TOWARD SDF. FOR NOT HAVE CB GROUP AT EVERY SITE AND
WILL AMEND IF LARGER IMPACT TO A SPECIFIC TERMINAL IS ANTICIPATED.

OTHERWISE...SCATTERED CU AROUND 4 K FT SHOULD DEVELOP THIS AFTERNOON
WITH GENERALLY SOUTHWEST WINDS BETWEEN 5 AND 10 MPH. SKIES WILL
GRADUALLY BECOME MOSTLY CLEAR TONIGHT WITH SOME HZ/BR DEVELOPING
TOWARD DAWN. THEREAFTER...EXPECT BKN CU AROUND 4 K FEET TO DEVELOP
ON SATURDAY WITH SOUTHWESTERLY WINDS BETWEEN 5 AND 10 MPH ONCE
AGAIN.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
     INZ076>079-083-084-089>092.

&&

SHORT TERM........MJ
LONG TERM.........EER
AVIATION..........BJS
Hazardous weather outlook, Jul 22, 10:01 AM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 AM EDT FRI JUL 22 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231415-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1001 AM EDT FRI JUL 22 2011 /901 AM CDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOT AND HUMID CONDITIONS ARE EXPECTED ONCE AGAIN ACROSS THE
OUTLOOK AREA TODAY. HEAT INDEX VALUES WILL TOP OUT IN THE 105 TO
115 DEGREE RANGE THIS AFTERNOON. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY OR EARLY
AFTERNOON. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL...EXCESSIVE LIGHTNING AND ISOLATED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND EVENING SATURDAY THROUGH MONDAY. THE BEST CHANCE OF
STORMS MAY BE ON MONDAY AS A COOL FRONT APPROACHES THE AREA FROM
THE NORTHWEST. THE MAIN HAZARDS FROM ANY STORMS WILL BE EXCESSIVE
LIGHTNING AND BRIEF TORRENTIAL RAINFALL. ISOLATED WIND DAMAGE ALSO
CANNOT BE RULED OUT...PARTICULARLY ON MONDAY AS THE COOL FRONT
APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY STRONG WINDS...AND FLOODED ROADS TO THE
NATIONAL WEATHER SERVICE OVER THE NEXT FEW DAYS.

BJS/EER

In the hours before

Special weather statement, Jul 22, 2:33 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
233 PM EDT FRI JUL 22 2011

KYZ041-042-221900-
BOURBON-FAYETTE-
233 PM EDT FRI JUL 22 2011

...STRONG AND NEARLY STATIONARY THUNDERSTORM WITH DANGEROUS
LIGHTNING...HEAVY RAIN...AND GUSTY WINDS...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THOROUGHBRED ACRES NEAR LEXINGTON...AND
MOVING NORTHEAST AT 5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND ONE AND A HALF INCHES PER HOUR REDUCING VISIBILITIES
TO LESS THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BRYAN STATION...
  THOROUGHBRED ACRES...
  NORTHLAND...
  HIGHLANDS...
  MATTOXTOWN...
  ELMENDORF AND MUIR...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
75 AND 81.

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
111 AND 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3802 8448 3810 8454 3822 8440 3809 8425
TIME...MOT...LOC 1832Z 246DEG 3KT 3808 8446

SCHOETTMER
Special weather statement, Jul 22, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT FRI JUL 22 2011

KYZ041-042-221945-
BOURBON-FAYETTE-
308 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTHLAND...AND MOVING NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  U K ARBORETUM...
  BRYAN STATION...
  THOROUGHBRED ACRES...
  NORTHLAND...
  MEADOWTHORPE...
  ELMENDORF AND MUIR...
  HUTCHISON AND LORADALE...
  MONTEREY AND JIMTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3796 8445 3810 8459 3823 8438 3814 8426
TIME...MOT...LOC 1908Z 225DEG 25KT 3809 8445

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:33 PM EDTSpecial Weather StatementLMKFayette27 min
Jul 22, 3:13 PM EDTFlash Flood WarningLMKFayette2 hr
Jul 22, 6:59 PM EDTSpecial Weather StatementLMKOldham31 min
Jul 22, 7:33 PM EDTSpecial Weather StatementLMKFayette27 min
Jul 22, 7:45 PM EDTAreal Flood AdvisoryLMKFayette90 min
Jul 22, 6:49 PM EDTSpecial Weather StatementLMKClark26 min
Jul 22, 7:20 PM EDTSpecial Weather StatementLMKClark25 min

Nearby

Special Weather Statements in Kentucky, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.